Kentucky, 2004

Damaging Wind in Kentucky, June 5, 2004

June 5, 2004 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 5, 3:23 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 5, 3:23 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
423 PM EDT SAT JUN 5 2004

.DISCUSSION...

AFTERNOON CU TO DISSIPATE EARLY THIS EVENING RESULTING IN A MOSTLY
CLEAR SKY FORECAST FOR TONIGHT.  EXPECT VALLEY FOG TO DEVELOP AFTER
MIDNIGHT.  LAST NIGHT FOG DEVELOPED ACROSS WESTERN 2/3 OF CWA WHERE
CLEARING TOOK PLACE QUICKER WITH A LOW STRATUS DECK FORMING ACROSS
THE MID ELEVATION RIDGES.  TONIGHT WILL BE DIFFERENT WITH A GENERAL
RADIATIONAL VALLEY FOG FORMING.  NOTICED DRIER AIR WORKING INTO
NORTHERN COUNTIES THEREFORE ONLY WENT PATCHY.  BEEFED UP WORDING OF
FOG TO AREAS OF VALLEY FOR MOST OTHER LOCATIONS.

KEPT RIDGE/VALLEY SPLIT IN TEMPS TONIGHT.  WITH A MORE NORMAL FOG
SCENARIO TONIGHT...EXPECT A BETTER TEMPERATURE RECOVERY
TOMORROW...THAN TODAY...AND WENT ALONG WITH MOS TEMPS.

DRY TOMORROW WITH STRONG MID LEVEL CAPPING AND NO FORCING.
THEREFORE POPS DO NOT ENTER THE PICTURE UNTIL MONDAY MORNING AS SOME
FORM OF THE UPPER DISTURBANCE SLOWLY MOVES THROUGH.  A BIT OF
UNCERTAINTY IN THE EARLY WORK WEEK FORECAST ON
TIMING/POSITION/STRENGTH OF THIS FEATURE.

ADDED A SMALL RIDGE/VALLEY SPLIT FOR PART OF THE AREA ON SUNDAY
NIGHT.  A SW RETURN FLOW SHOULD KEEP RIDGES UP A COUPLE OF DEGREES.
NO SPLIT IN SSW WHERE CLOUD COVER SHOULD OVERSPREAD THE AREA.

EXTENDED...GFS/ECWMF/CANADIAN MODELS ARE IN GOOD AGREEMENT THAT AN
AMPLIFIED RIDGE COVERS A LARGE PORTION OF THE EASTERN US...WITH DEEP
TROF IN THE WEST AT MID-WEEK. HOWEVER...WEAK IMPULSES CUTTING
THROUGH UPPER RIDGE...WEAK UPPER DIVERGENCE...ALONG WITH A MOIST AND
UNSTABLE AIR MASS WILL RESULT IN THE USUAL AFTERNOON/EVENING
CONVECTION. BY FRIDAY...UPPER FLOW IS LESS AMPLIFIED AS WESTERN TROF
LIFTS NORTHEAST AND WEAKENS WHICH DAMPENS EASTERN RIDGE. SURFACE
BOUNDARY ASSOCIATED WITH WEAKENING UPPER TROF FORECAST TO SLIDE INTO
THE EASTERN PLAINS BY LATE FRIDAY WHICH INCREASES FETCH OFF GULF OF
MEXICO. THUS EXPECT CONVECTION TO INCREASE FRIDAY. GFS PROGS FRONT
TO MOVE INTO THE OHIO VALLEY NEXT SATURDAY...WHICH IF
CORRECT...WOULD PROVIDE US WITH THE BEST CHANCE FOR THUNDERSTORMS.
AS FOR TEMPS...WILL INCREASE HIGHS A COUPLE OF DEGREES FROM PREVIOUS
FORECAST CONSIDERING STRENGTH OF UPPER RIDGE.

&&

.PREV DISCUSSIONS...

945 AM EDT SAT JUN 5 2004

UPDATED TO REMOVE DENSE FOG ADVISORY.  FOG HAS LIFTED INTO LOW
STRATUS DECK BLANKETING OUR MID ELEVATION RIDGES.  REST OF FORECAST
ON TRACK...BUT WILL UPDATE AGAIN TOWARD NOON FOR MORNING WORDING.

&&

.PREV DISCUSSIONS...

845 AM EDT SAT JUN 5 2004

TROUGH AXIS TO THE EAST WITH THE WAVE OPENING UP AND WEAKENING.
MODELS ARE TENDING TO BE A LITTLE TOO PROGRESSIVE WITH
RIDGING...PLUS FOG THIS MORNING MAKING THE RISE IN TEMPS A LITTLE
BIT SLOWER.  GOING ON THE COOL SIDE FOR HIGHS TODAY. FOG ADVISORY
THIS MORNING WHERE CLEARING TOOK PLACE AND PLENTY OF MOISTURE ON
GROUND WITH LITTLE CHANCE TO DRY YESTERDAY.  ALSO SLOWED THE RAIN
MOVING IN ON SUNDAY AND INCREASING THE POPS TOWARD MONDAY.  FORECAST
LEFT NEARLY THE SAME FOR OTHER TIMES AND FIELDS.  SEVERE THREAT
LOOKS VERY LOW FOR TOMORROW EVENING THE WIND PROFILE LOOKS WEAK AND
WIND PROFILE DOES NOT LOOK PARTICULARLY STRONG...AND MOISTURE WILL
BE ON THE LIMITED SIDE.  GETTING RAIN WOULD BE A STRUGGLE...AND
SEVERE WEATHER MUCH MORE OF A STRUGGLE.

&&

.PREV DISCUSSIONS...

&&

1155 PM EDT FRI JUN 4 2004

UPPER LOW HAS MOVED INTO WV AND IS WEAKENING...TAKING THE HEAVY
PRECIP WITH IT. SOME LEFTOVER UPSLOPE DRIZZLE AND LOW CLOUDS REMAIN
SOUTH OF A JKL TO LOZ TO WILLIAMSBURG LINE. UPDATED EARLIER THIS
EVENING TO CANCEL FLOOD WATCH EARLY. CUT BACK POPS IN THE UPDATE FOR
THE REMAINDER OF TONIGHT AND TOMORROW. ALSO...BEEFED UP FOG WORDING
AS MANY AREAS ARE CLEARING OR ARE ALREADY CLEAR AND TEMP/DEWPOINT
SPREADS ARE LOW. WEAK SFC RIDGE IS EXPECTED TO MOVE ACROSS THE
REGION TONIGHT AND WITH DRIER AIR MOVING IN ALOFT...EXPECTED SOME
AREAS OF DENSE FOG. LINGERED SOME OF THE FOG INTO TOMORROW MORNING.
IN ADDITION...TEMPS WERE RUNNING NEAR FORECAST LOWS ESPECIALLY IN
THE EAST SO LOWERED LOW TEMPS A TAD IN SOME SPOTS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

OUDEMAN/HYSELL
Hazardous weather outlook, Jun 5, 3:04 PM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
404 PM EDT SAT JUN 5 2004

KYZ044-050>052-058>060-068-069-079-080-085>088-104-106>120-061100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MENIFEE KY-
MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-POWELL KY-
PULASKI KY-ROCKCASTLE KY-ROWAN KY-WHITLEY KY-WOLFE KY-
404 PM EDT SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ083-084-061100-
MCCREARY KY-WAYNE KY-
404 PM EDT SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HYSELL

The radar

The Knoxville radar (KMRX), 113 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCreary

When
June 5, 4:30 PM EST
Where
McCreary County, Whitley City
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
36.717, -84.467

There were roofs and porches blown off of homes. Trees and power lines were down across the county. Nearly every tree in one hollow was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418529.